Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 60, NWS Wilmington, OH

July 8, 2003Mercer County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 8, 2003, 9:45 PM EDT for Mercer County, Ohio. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2003, 9:45 PM EDT (01:45 UTC)
Expired
Jul 9, 2003, 1:45 AM EDT
In force
4 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

County Mercer County, OH

The radar

The Northern Indiana radar (KIWX), 128 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 090147
FFWILN
OHC107-090545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
945 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MERCER COUNTY IN OHIO...

* UNTIL 145 AM EDT...

* WEATHER SERVICE RADAR INDICATED HEAVY RAIN ACROSS MERCER COUNTY.   
  UP TO 3 INCHES OF RAIN HAD FALLEN SINCE 5 PM...WITH AN ADDITIONAL 
  INCH OF RAIN EXPECTED THROUGH 1 AM.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  CELINA...
  COLDWATER...
  FORT RECOVERY...
  ROCKFORD...
  ST. HENRY...

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY
BE TOO DEEP TO SAFELY CROSS. VEHICLES CAUGHT IN RISING WATER SHOULD
BE ABANDONED QUICKLY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 8:25 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 8, 8:25 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON OH
825 PM EDT TUE JUL 8 2003

ANOTHER NIGHT AND ANOTHER THREE ROUNDS OF STORMS. DUE TO AFTN
CONVECTION BOUNDARY HAS SHIFTED S INTO NRN OH. FA HAS BEEN WORKED
OVER BUT EXPECT SOME RECOVERY WITH ILN/S 00Z SOUNDING SHWG WRLY 40KT
WINDS AT 8H. TSTM BOWING LINE SEGMENT ACCELERATING ESE ACRS IN. XPCT
THIS FEATURE TO SWING THRU DAY AND CVG AREAS THRU 11 PM EDT WHERE
BEST CHC FOR SVR WL EXIST. FURTHER N ACRS W CNTRL OH EXPECT MAIN
THREAT TO BE VEREY HEAVY RAIN AND FLOODING. WL CONT FLOOD WATCH
OVERNIGHT. NO IMMEADIATE UPDATE TO ZONES PLANNED.

.ILN...NONE.

OH...FLOOD WATCH THROUGH 8 AM WED FOR WEST CENTRAL OHIO AND PARTS OF
THE MIAMI VALLEY.  HEAT ADVISORY FOR HAMILTON COUNTY THROUGH
TONIGHT.
IN...FLOOD WATCH THROUGH 8 AM WED FOR PORTIONS OF WHITEWATER VALLEY.
KY...NONE.

AR
Hazardous weather outlook, Jul 8, 5:54 AM EDT, 15 hours 51 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
554 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE
THREATS.  FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS...ESPECIALLY FOR THOSE ALONG AND NORTH OF INTERSTATE
70.  THE FLOOD WATCH FOR WEST CENTRAL OHIO WILL EXPIRE AT 8 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST AFTERNOONS AND
INTO THE OVERNIGHT HOURS THROUGH THURSDAY NIGHT.  ANY OF THESE
THUNDERSTORMS COULD CONTAIN HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

RYAN

In the hours before

Local storm report, Jul 8, 6:58 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0658 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    SIDNEY                    OH   WIND DAMAGE
07/08/03   SHELBY                         LARGE LIMBS DOWN

AR
Local storm report, Jul 8, 8:53 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0853 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0851 PM    CELINA                    OH   FLASH FLOOD
07/08/03   MERCER                         MANY ROADS AND HIGHWAYS
                                          CLOSED DUE TO WATER COUNTY
                                          WIDE. STATE OF EMERGENCY
                                          CONTINUES DUE TO FLOODING

AR
Local storm report, Jul 8, 9:01 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0901 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0859 PM    ST. MARYS                 OH   FLASH FLOOD
07/08/03   AUGLAIZE                       HIGH WATER ON NUMEROUS
                                          ROADS COUNTY WIDE. 6 ROADS
                                          CLOSED NW PORTION OF THE
                                          COUNTY.

AR
Local storm report, Jul 8, 9:03 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0903 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0902 PM    LAKEVIEW                  OH   FLASH FLOOD
07/08/03   LOGAN                          EVACUATIONS DUE TO HIGH
                                          WATER. 75 PERCENT OF THE
                                          TOWN UNDER WATER.

AR
Local storm report, Jul 8, 9:12 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0912 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0911 PM    ROSSBURG                  OH   FLASH FLOOD
07/08/03   DARKE                          MANY ROADS CLOSED ACROSS
                                          THE NORTHERN PART OF THE
                                          COUNTY DUE TO HIGH WATER.

AR
Local storm report, Jul 8, 9:17 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0917 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0914 PM    JACKSON CENTER            OH   FLASH FLOOD
07/08/03   SHELBY                         EVACUATIONS OF HOMES DUE
                                          TO HIGH WATER. SANDBAGGING
                                          OPERATIONS IN PORT
                                          JEFFERSON.

AR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:02 PM EDTSevere Thunderstorm WarningILNClermont58 min
Jul 9, 7:06 PM EDTSevere Thunderstorm WarningILNButler, Hamilton54 min
Jul 9, 7:55 PM EDTSevere Thunderstorm WarningILNClermont50 min

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.